Alert archive / Missouri / Tornado Warnings in 2024

Tornado Warning 18, NWS Kansas City, MO

April 27, 2024Cass County, Henry County, Johnson County, Missouri

NWS Kansas City, MO issued this tornado warning at Apr 27, 2024, 8:35 PM CDT for Cass County, Henry County, Johnson County, Missouri. It was in force for 40 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 27, 2024, 8:35 PM CDT (01:35 UTC)
Expired
Apr 27, 2024, 9:15 PM CDT
In force
40 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Cass County, MO, Henry County, MO, Johnson County, MO

The radar

The Pleasant Hill radar (KEAX), 49 km from the middle of the area, began a volume at 01:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 27, 8:44 PM CDTTSTM WND DMG5 Ene Ballard, MODowned power lines and power outages near NW 100 Rd. Time estimated from radar.
Apr 27, 8:45 PM CDTTORNADO5 Nnw Montrose, MOA brief EF0 tornado occurred north of Montrose from the same mesovortex that produced the tornado just southeast of Butler. The first signs of damage occurred just west of Route K, where a farm building had metal roofing damage, and small trees were downed. A
Apr 27, 8:46 PM CDTTSTM WND DMG2 Nw Urich, MOMultiple 5-6 inch diameter tree limbs downed east of Creighton. Timing estimated by radar.
Apr 27, 8:48 PM CDTTORNADO3 N Montrose, MOPower flashes reported 3 Miles north of Montrose with visible funnel.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 27, 4:57 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 1.6 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2024-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 937 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2024-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 208 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
937 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
939 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
208 m²/s²
0-3 km storm-relative helicity
272 m²/s²
Significant tornado parameter
1.1
Supercell composite
10.5

Open this sounding in Storm Lab

The text

As transmitted.

867 
WFUS53 KEAX 280135
TOREAX
MOC037-083-101-280215-
/O.NEW.KEAX.TO.W.0018.240428T0135Z-240428T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Kansas City/Pleasant Hill MO
835 PM CDT Sat Apr 27 2024

The National Weather Service in Pleasant Hill has issued a

* Tornado Warning for...
  Southeastern Cass County in west central Missouri...
  Western Henry County in west central Missouri...
  Southwestern Johnson County in west central Missouri...

* Until 915 PM CDT.

* At 835 PM CDT, severe thunderstorms capable of producing both
  tornadoes and extensive straight line wind damage were located
  along a line extending from near Archie to 9 miles southwest of
  Creighton to 7 miles southwest of Appleton City, moving northeast
  at 50 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Clinton, Urich, Deepwater, Montrose, Creighton, Chilhowee,
  Blairstown, Hartwell, La Due, Quick City, and Truman Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

This line of thunderstorms is capable of producing tornadoes and
widespread significant wind damage. Do not wait to see or hear the
tornado. For your protection move to an interior room on the lowest
floor of a building.

&&

LAT...LON 3821 9407 3844 9407 3846 9409 3844 9418
      3845 9422 3846 9423 3845 9427 3847 9429
      3874 9382 3826 9369 3821 9388
TIME...MOT...LOC 0135Z 228DEG 44KT 3845 9425 3839 9417 3814 9415 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

CMS
1 follow-up statement
550 
WWUS53 KEAX 280154
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
854 PM CDT Sat Apr 27 2024

MOC037-280203-
/O.CAN.KEAX.TO.W.0018.000000T0000Z-240428T0215Z/
Cass MO-
854 PM CDT Sat Apr 27 2024

...THE TORNADO WARNING FOR SOUTHEASTERN CASS COUNTY IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until midnight CDT for west central
Missouri.

&&

LAT...LON 3821 9407 3857 9407 3857 9410 3858 9410
      3874 9382 3826 9369 3821 9388
TIME...MOT...LOC 0153Z 227DEG 44KT 3859 9405 3853 9397 3827 9393 

$$

MOC083-101-280215-
/O.CON.KEAX.TO.W.0018.000000T0000Z-240428T0215Z/
Henry MO-Johnson MO-
854 PM CDT Sat Apr 27 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 915 PM CDT FOR WESTERN
HENRY AND SOUTHWESTERN JOHNSON COUNTIES...

At 853 PM CDT, tornado producing storms were located along a line
extending from 6 miles north of Creighton to near Urich to near
Montrose, moving northeast at 50 mph.

HAZARD...Damaging tornado.

SOURCE...Weather spotters confirmed tornado. Spotters reported a 
         tornado 3 miles north of Montrose at 848 pm.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Clinton, Urich, Deepwater, Montrose, Creighton, Chilhowee,
Blairstown, Hartwell, La Due, Quick City, and Truman Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

This line of thunderstorms is capable of producing tornadoes and
widespread significant wind damage. Do not wait to see or hear the
tornado. For your protection move to an interior room on the lowest
floor of a building.

&&

LAT...LON 3821 9407 3857 9407 3857 9410 3858 9410
      3874 9382 3826 9369 3821 9388
TIME...MOT...LOC 0153Z 227DEG 44KT 3859 9405 3853 9397 3827 9393 

TORNADO...OBSERVED
MAX HAIL SIZE...<.75 IN

$$

CMS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this tornado warning went out at Apr 27, 6:06 PM CDT, 2 hours 29 minutes earlier. Its key messages:

  • Another round of severe storms possible this afternoon and evening. All severe hazards are possible during the day with a trend to flooding/ flash flooding overnight.
  • Strong to potentially severe storms linger into Sunday.
  • Unsettled pattern continues Tuesday through the end of next week. Best potential for additional severe storms is Tuesday afternoon and evening.
Area forecast discussion, Apr 27, 6:06 PM CDT, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
606 PM CDT Sat Apr 27 2024

.KEY MESSAGES...

- Another round of severe storms possible this afternoon and evening.
  All severe hazards are possible during the day with a trend
  to flooding/ flash flooding overnight.

- Strong to potentially severe storms linger into Sunday.

- Unsettled pattern continues Tuesday through the end of next
  week. Best potential for additional severe storms is Tuesday
  afternoon and evening.

&&

.DISCUSSION...
Issued at 243 AM CDT Sat Apr 27 2024

Today - Tonight: Satellite and radar imagery early this morning show
what is likely an outflow boundary draped from northeastern MO
southwestward over the KC area and then into eastern KS. It's
possible this could be the cold front but there isn't much of a
temperature/dew point difference across it. Regardless, models
have not initiated this boundary well and are too far north with
it. The boundary will stall close to where it is as of ~08Z.
The RAP 305K surface shows this reasonably well. There will be
enough forcing along this boundary that showers and storms
should increase in coverage across northern MO through the
morning hours. During the morning hours, when potential
instability is weakest, the threat of severe weather looks to be
low. Going into the afternoon and evening hours, as a very warm
and humid airmass builds south of the boundary, CAPE values
will increase substantially. Models vary on this as well but
HREF probabilities show a greater than 90% chance for 2000+ J/kg
of SBCAPE. There's even a 20% chance for SBCAPE to be greater
than 3000 J/kg over eastern KS and western MO. Additionally, as
upper-level flow increases, deep-layer shear will increase so
we'll be staring down the barrel of a potentially 3000+ J/kg
airmass with 40-50 kts of shear. If a storm can get going in the
open warm sector, it will very likely become severe with all
hazards possible. This still seems unlikely this far east and is
much more likely further west, closer to the dryline. The
region will also be in a favorable location of an
anticyclonically curved upper jet with strong diffluence noted
over the forecast area on streamline plots. In the lower-levels,
a strong low-level jet will increase in the evening with
intense moisture transport nosing right into eastern KS and
western MO. This all points to an increase in coverage/
intensity of convection this evening with rounds of very heavy
rainfall and flooding/ flash flooding likely into the overnight
hours.

Sunday - Sunday Night: Saturday night's convection will bleed into
Sunday as the low-level jet shifts eastward through the day and the
diffluent upper flow persists. With convection ongoing at the start
of this period, and then continuing through the day, we'll struggle
to rebuild the instability. CAPE values look to be at least half of
what we saw Saturday and likely even less, potentially less than
1000 J/kg. While deep-layer shear will remain impressive, the weaker
instability will limit the potential for severe weather.

Monday - Monday Night: This period looks to be dry as the main
trough that brought multiple rounds of severe weather to the region
exits to the east and a drier airmass moves into the area.

Mid to Late Next Week: Low-level flow returns to a southerly
trajectory Monday night into Tuesday. That will advect moisture back
into the area just in time for the next front to interact with
it Tuesday. The warmer and more humid airmass will lead to
moderate instability with potentially 2000+ J/kg of MLCAPE
Tuesday afternoon. With 30-40 kts of deep-layer shear, can't
rule out additional chances for strong to severe storms.
Unsettled weather will likely continue through the end of the
week as the area remains in a humid airmass with multiple
shortwave troughs moving through the flow. This will be resolved
better (and this forecaster will have more time to look at it)
in the coming days.

&&

.AVIATION /00Z TAFS THROUGH 00Z SUNDAY/...
Issued at 604 PM CDT Sat Apr 27 2024

Scattered thunderstorms becoming more widespread across the
metro through 04Z. Convection is expected to shift focus farther
to the southeast this evening. Potential for strong wind gusts
and large hail in the thunderstorms. MVFR stratus develops
behind the convection, and lingers through at least mid-day
Sunday with breezy south winds continuing.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...Flood Watch through Sunday afternoon for MOZ001>008-011>017-
     020>025-028>033-037>040-043>046-053-054.
     Wind Advisory until 7 PM CDT this evening for MOZ011-012-020.
KS...Flood Watch through Sunday afternoon for KSZ025-057-060-
     102>105.
     Wind Advisory until 7 PM CDT this evening for KSZ025-102.

&&

DISCUSSION...CDB
AVIATION...Collier
Hazardous weather outlook, Apr 27, 4:36 AM CDT, 15 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
436 AM CDT Sat Apr 27 2024

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-280945-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
436 AM CDT Sat Apr 27 2024

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Severe weather will be possible this evening into tonight. All
 modes of severe weather will be possible including large hail,
 damaging winds, and a few tornadoes.

 An additional 1 to 3 inches of rain will be possible which may lead
 to flash and river flooding.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Sunday through Friday

 Multiple rounds of strong to severe thunderstorms will continue
 Sunday. Large hail, damaging winds gusts, and a few tornadoes will
 all be possible. Heavy rain and flash flooding will also be
 possible.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Local storm report, Apr 27, 5:47 PM CDT, 2 hours 48 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
547 PM CDT Sat Apr 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0541 PM     Hail             1 NNE Spickard          40.26N 93.58W
04/27/2024  M1.00 Inch       Grundy             MO   Emergency Mngr

            1 inch hail reported by emergency manager.

&&

RC
Local storm report, Apr 27, 5:58 PM CDT, 2 hours 37 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
558 PM CDT Sat Apr 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0413 PM     Tornado          3 SE Gentry             40.31N 94.38W
04/27/2024                   Gentry             MO   Emergency Mngr

            Metal roof torn off residence. Metal in
            trees and some 4-6 inch limbs down. Time
            estimated via radar.

&&

BP
Local storm report, Apr 27, 6:16 PM CDT, 2 hours 19 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
616 PM CDT Sat Apr 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0602 PM     Hail             3 ESE Trenton           40.06N 93.56W
04/27/2024  E1.00 Inch       Grundy             MO   Emergency Mngr

            Quarter-sized hail reported by emergency
            manager.

&&

RC
Local storm report, Apr 27, 6:58 PM CDT, 1 hour 37 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
658 PM CDT Sat Apr 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0634 PM     Hail             Osgood                  40.20N 93.35W
04/27/2024  E1.00 Inch       Sullivan           MO   Law Enforcement

            1 inch hail reported near Osgood. Time
            estimate via radar.

&&

BP
Local storm report, Apr 27, 7:27 PM CDT, 1 hour 8 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
727 PM CDT Sat Apr 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     Tornado          2 E Laclede             39.78N 93.14W
04/27/2024                   Linn               MO   Trained Spotter

            Brief touchdown west of Brookfield. Time
            estimated from radar.

&&

BMW
Local storm report, Apr 27, 7:39 PM CDT, 56 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
739 PM CDT Sat Apr 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0714 PM     Tstm Wnd Gst     Independence            39.09N 94.41W
04/27/2024  E60 MPH          Jackson            MO   Public

            Also observed minor ponding. Relayed via
            social media.

&&

BP

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 27, 7:06 PM CDTSevere Thunderstorm WarningEAXCass, Jackson, Lafayette39 min
Apr 27, 7:30 PM CDTFlash Flood WarningEAXAdair, Carroll, Chariton, Linn, Livingston, Macon and 1 more6 hr
Apr 27, 7:39 PM CDTSevere Thunderstorm WarningEAXBates51 min
Apr 27, 7:48 PM CDTFlash Flood WarningEAXBates6 hr
Apr 27, 7:56 PM CDTAreal Flood AdvisoryEAXCass3 hr
Apr 27, 8:02 PM CDTSevere Thunderstorm WarningEAXBates, Cass43 min
Apr 27, 8:15 PM CDTTornado WarningEAXBates, Cass45 min
Apr 27, 8:31 PM CDTSevere Thunderstorm WarningEAXBates, Cass, Henry, Johnson44 min
Apr 27, 9:07 PM CDTSevere Thunderstorm WarningEAXHenry, Johnson, Pettis38 min
Apr 27, 9:11 PM CDTTornado WarningEAXHenry, Johnson, Pettis34 min
Apr 27, 9:21 PM CDTRiver Flood WarningEAXJohnson, Pettis58 hr
Apr 27, 9:34 PM CDTRiver Flood WarningEAXRay49 hr
Apr 27, 9:34 PM CDTRiver Flood WarningEAXCarroll3 days
Apr 27, 9:34 PM CDTRiver Flood WarningEAXCooper46 hr
Apr 27, 9:34 PM CDTRiver Flood WarningEAXCooper63 hr
Apr 27, 9:40 PM CDTRiver Flood WarningEAXCarroll, Chariton, Linn, Livingston12 days
Apr 27, 9:40 PM CDTRiver Flood WarningEAXChariton, Macon55 hr
Apr 27, 9:41 PM CDTSevere Thunderstorm WarningEAXHenry, Johnson, Pettis64 min
Apr 27, 9:46 PM CDTRiver Flood WarningEAXBates6 days
Apr 27, 9:49 PM CDTTornado WarningEAXJohnson, Pettis26 min
Apr 27, 9:50 PM CDTRiver Flood WarningEAXBuchanan47 hr
Apr 27, 10:10 PM CDTSevere Thunderstorm WarningEAXCooper, Howard, Pettis, Saline80 min
Apr 27, 10:51 PM CDTTornado WarningEAXCooper39 min
Apr 27, 11:04 PM CDTSpecial Weather StatementEAXBates26 min
Apr 28, 12:34 AM CDTFlash Flood WarningEAXBates, Henry8 hr
Apr 28, 1:19 AM CDTAreal Flood WarningEAXAdair, Carroll, Chariton, Linn, Livingston, Macon17 hr
Apr 28, 1:42 AM CDTRiver Flood WarningEAXHoward28 hr
Apr 28, 2:09 AM CDTFlash Flood WarningEAXBates, Cass, Henry, Johnson, Pettis7 hr
Apr 28, 3:42 AM CDTRiver Flood WarningEAXBates, Cass, Henry60 hr
Apr 28, 6:51 AM CDTRiver Flood WarningEAXClay, Platte7 hr
Apr 28, 6:53 AM CDTRiver Flood WarningEAXJackson7 hr
Apr 28, 7:21 AM CDTRiver Flood WarningEAXAdair, Macon, Putnam, Schuyler16 hr
Apr 28, 8:52 AM CDTAreal Flood WarningEAXBates, Cass, Henry, Johnson, Pettis9 hr
Apr 28, 8:54 AM CDTAreal Flood WarningEAXBates, Henry9 hr
Apr 28, 11:07 AM CDTRiver Flood WarningEAXCarroll, Chariton12 days
Apr 28, 12:03 PM CDTRiver Flood WarningEAXPlatte45 hr
Apr 28, 12:23 PM CDTRiver Flood WarningEAXClay, Ray26 hr
Apr 28, 5:03 PM CDTRiver Flood WarningEAXLinn, Livingston41 hr
Apr 28, 5:08 PM CDTRiver Flood WarningEAXCooper, Howard4 days
Apr 28, 5:40 PM CDTAreal Flood WarningEAXBates, Henry6 hr
Apr 28, 6:50 PM CDTRiver Flood WarningEAXChariton, Howard, Saline3 days

Nearby

Tornado Warnings in Missouri, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.